Arizona, 2020Lightning Strike in Arizona, August 20, 2020
August 20, 2020 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed across eastern parts of the Phoenix metro during the early morning hours of the 20th. While these thunderstorms were isolated in nature, some produced cloud to ground lightning strikes, one of which struck a tree and resulted in some damage to a home in Mesa around 0400 MST.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across eastern parts of the Phoenix metro during the early morning hours of the 20th. While these thunderstorms were isolated in nature, some produced cloud to ground lightning strikes, one of which struck a tree and resulted in some damage to a home in Mesa around 0400 MST. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 19, 10:15 PM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 19, 10:15 PM MST, 5 hours 45 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
1015 PM MST Wed Aug 19 2020
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
High pressure will remain dominant over the Desert Southwest
through the next several days. This will keep temperatures well
above normal for mid to late August. Daily afternoon
thunderstorms will continue to favor the high terrain of northern
and southeastern AZ with a slight chance for activity to push off
the high terrain into the lower deserts. Lightning and strong
gusty winds, capable of kicking up dust, are the primary concerns
with any storms, but localized flash flooding and hail are also
possible.
&&
.Short-term... The Mogollon Rim early this afternoon is fairly
active, similar to yesterday. One of the main differences from
yesterday is steering flow is much weaker, but still easterly
across southern AZ. So, slower storm motions are expected. DCAPE
is still very high, 1500-2000 J/kg, which will support strong
downburst potential through this afternoon and evening.
Mesoanalysis is showing better MLCAPE this afternoon over south-
central AZ as compared to yesterday, but CIN is still very high
and may hurt chances for storms to make it into the Valley later
this afternoon. The low to mid levels of the atmosphere is also
quite dry, as evident in this morning's sounding from Phoenix.
Still a strong enough outflow may be all it takes to kick off
storms. Model soundings do suggest the cap weakens by early
evening and most look similar to last evening's Phoenix sounding,
which had no inversion to speak of in the mid and upper levels and
marginal CAPE (~500 mb). Elevated convection was able to develop
and persist through the Valley with last night's environment. So,
even if storms are unable to push into the Valley this afternoon,
there is still hope for elevated convection tonight, especially if
a weak shortwave impulse passes through the area with the
easterly flow.
.Previous discussion...
By Thursday night the high repositions further south over AZ. The
high will maintain excessive heat and very high to high heat risk
across the region through Thursday evening. However beginning
Thursday night into Friday and the early weekend model soundings
indicate a significant increase in BL and mid-level moisture and
instability. The fairly possible regional increase in moisture
from the south is supported by a forecast increase in NW MX
convection triggered by the moisture from Genevieve. In addition,
the weak wind core of the UL high reduces in size enough that
isolated convection chances will not be overly diminished for late
this week and Saturday in spite of the closer proximity of the
high, though some uncertainty remains.
The increases in cloud cover and moisture late this week and into
the weekend will also help to curb temperatures with a high of
only 107 now forecast for Phoenix for Saturday. As a result
excessive heat is now out of the forecast through the weekend
although there is a chance of another warmup for early next week
with drier air possibly moving into the region.
&&
.AVIATION...Updated at 0515Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Convection was very limited tonight; for the rest of the evening and
into the morning look for SCT to BKN mid and hi level debris decks
becoming genly FEW after 12z with little cloud into the afternoon.
There is potential for another round of late afternoon/evening
convection bringing strong gusty northeast to east outflow winds
into the Phoenix area after 02z...so TAFs have been updated to
reflect wind potential. Due to some limited confidence and model
differences, did not get overly aggressive with low
visibility/blowing dust or putting convection in the TAFs. Should
this active scenario work out updates will be made in the upcoming
packages. Otherwise there will be increasing clouds during late
afternoon/early evening with scattered high based cumulus and BKN-
OVC mid and high cloud decks with bases aoa 14k feet.
Southeast California/Southwest Arizona including KIPL and KBLH:
Look for some mid and high cloud to drift into the deserts rest of
tonight with bases aoa 15k feet; skies to become mostly FEW by
Thursday morning. Winds to favor the southeast next 24 hours at KIPL
around 10kt, and favor the south at KBLH with some increase in speed
during the afternoon tomorrow.
&&
.FIRE WEATHER...
Saturday through Wednesday:
High pressure will persist across the Desert Southwest this
weekend and into next week, which will keep
temperatures well above normal. Highest moisture levels will be on
Saturday with Hurricane Genevieve near northern Baja California.
Afternoon min RHs will be in the 20-30% with an overnight recovery
to 45-60%, but moisture levels will then trend down the following
days as high pressure restrengthens. The increased moisture this
weekend may become a bit more favorable for thunderstorm activity,
even across the lower deserts, although primary storm chances will
stay across high terrain areas to the east of Phoenix each day.
Any storms that develop have the potential to produce strong
gusty, erratic, winds, lightning and localized flash flooding.
Min RHs will fall back into the teens by Monday with overnight
recoveries in the 35-45% range.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Thursday for AZZ530>556-
559>562.
Heat Advisory until 8 PM MST Thursday for AZZ557-558-563.
CA...Excessive Heat Warning until 8 PM PDT Thursday for CAZ560>570.
&&
SHORT-TERM...Benedict
PREVIOUS DISCUSSION...Sawtelle
AVIATION...CB
FIRE WEATHER...BenedictIn the hours before
Special weather statement, Aug 20, 1:28 AM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
128 AM MST Thu Aug 20 2020
AZZ547-549-551-552-555-558-200915-
Fountain Hills/East Mesa AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
128 AM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
215 AM MST...
At 127 AM MST, Doppler radar was tracking a strong thunderstorm over
Kings Ranch, or over Gold Canyon, moving northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Mesa, Apache Junction, Gold Canyon, Superstition Mountains, Gold
Camp, Kings Ranch, Lost Dutchman State Park and Goldfield.
This includes US Highway 60 between mile markers 193 and 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3355 11147 3340 11128 3326 11141 3336 11163
3337 11163
TIME...MOT...LOC 0827Z 121DEG 6KT 3337 11142
CKSpecial weather statement, Aug 20, 2:10 AM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
210 AM MST Thu Aug 20 2020
AZZ547>549-551-553-555-558-200945-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
East Valley AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
210 AM MST Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
245 AM MST...
At 209 AM MST, Doppler radar was tracking a strong thunderstorm over
Gold Canyon. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Mesa, Apache Junction, Gold Canyon, Queen Creek, Superstition
Mountains, Gold Camp, Kings Ranch, Lost Dutchman State Park and
Goldfield.
This includes the following highways...
US Highway 60 between mile markers 190 and 207.
AZ Route 202 between mile markers 27 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3328 11141 3321 11159 3334 11167 3343 11167
3353 11145 3347 11134
TIME...MOT...LOC 0909Z 160DEG 3KT 3336 11149
CKLightning, Maricopa
- When
- August 20, 4:00 AM MST
- Where
- Maricopa County, 0.53 mi SSE of Mesa
- Property damage
- $350
- Reported by
- Broadcast Media
- Coordinates
- 33.413, -111.815
Early morning isolated thunderstorms produced cloud to ground lightning strikes, one of which struck a tree and a house in Mesa near Main Street and Horne. The lightning resulted in a bedroom window being shattered along with a shutter being torn off from the house. No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, August 20, 20201 death · 1 event
- Flash Flood and Damaging Winds in Arizona, August 20 to 21, 2020$268,000 · 61 kt wind · 12 events
- Lightning Strike in Florida, August 20, 2020$200,000 · 1 event
- Flash Flood and Hail in Louisiana, August 20, 2020$75,000 · 1 in hail · 5 events
- Damaging Winds in Montana, August 20, 202059 kt wind · 14 events
- Flash Flooding and Debris Flow in Virginia, August 20 to 22, 202010 events
- Hail and Damaging Winds in Montana, August 20, 20201.75 in hail · 9 events
- Flash Flood and Hail in Colorado, August 20, 20201 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20 to 24, 202065 kt wind · 5 events
- Flash Flood and Hail in Arizona, August 20, 2020$3,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20202 events
- Hail in Minnesota, August 20, 20201 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916814.